Mindlessly downing antacids could put your life at risk from magnesium poisoning.
Fourteen deaths, 31 hospitalizations and four cases of disability were linked to magnesium-containing products from 1968 to 1994, says a report by Food and Drug Administration doctors."Maalox and Mylanta - people just drink them like water," said Dr. Man C. Fung, the report's lead author. "They don't even think about it."
Consumers and physicians often underestimate the danger and may not recognize the symptoms of magnesium poisoning, Fung and Drs. Michael Weintraub and Debra L. Bowen wrote in the August issue of the American Medical Association's Archives of Family Medicine.
Symptoms can include clumsiness, weakness, paralysis, drowsiness, confusion and coma.
Magnesium is an important nutrient in foods and drinking water. It is common in over-the-counter antacids, laxatives and pain relievers. Taken as directed, such products are safe, Fung said by telephone from the University of Pennsylvania Cancer Center, where he is now on staff.
But excessive use, especially by susceptible people, can lead to magnesium poisoning, he said. Susceptible people include the elderly, longtime diabetics, people who have had digestive surgery and anyone taking medications that slow the digestive system, such as narcotics and tricyclic antidepressants.
Elderly people are susceptible because their kidneys, which rid the body of magnesium, are not as efficient. Longtime diabetics sometimes suffer nerve damage to the bowel, which allows more magnesium to be absorbed by the body.
Relatively high levels of magnesium are found in laxatives containing citrate of magnesia, milk of magnesia and epsom salts, Fung's team said.
Lower but significant amounts of magnesium are in many antacids, the authors said.
Some antacids contain no magnesium, including calcium-based formulations sold under the brand names Maalox, Mylanta, Tums and others.